Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS Albany, NY

May 23, 2004Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at May 23, 2004, 5:59 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:59 PM EDT (21:59 UTC)
Expired
May 23, 2004, 6:45 PM EDT
In force
46 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 86 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS51 KALY 232159
SVRALY
CTC005-232245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
558 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 645 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OAKVILLE...OR ABOUT OVER WATERBURY...AND
  MOVING EAST AT 50 MPH.

LAT...LON 4168 7328 4150 7325 4156 7246 4178 7250

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:45 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 23, 3:45 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN MAY 23 2004

DISC...FFA WILL REMAIN IN EFFECT THRU MON MRNG. NCEP 24 HR QPF LOOKG
FOR A 24HR 1.5 INCH BULLSEYE IN ZNS NW KALB WITH GENERALLY ONE INCH
OVR RST OF WATCH AREA. ALSO WATCH AREA FITS INTO ISOLD EXCESSIVE
RNFL AREA FOR PD ENDG 00Z TUE. BOTH GFS AND META HAVE PWATER IN
EXCESS OF 1.5 INCHES OVERNGT. PCPN FROM LAST NGTS STORMS IN THE 1.0
TO 1.5 INCH RANGE ACRS NRN HERKIMER/NRN HAMILTON CTYS. QSTRNY
FNT STILL DRAPED W-E ALG SRN NY BDR INTO SRN NEW ENG WITH TEMPS IN
THE 50S/60S N AND W KALB AND TEMPS IN THE 80S TO THE SE.  SCT TSTMS
BEGINNING TO FIRE S FNT AND ALSO SW KBUF. STILL LOOKING FOR FNT TO
LIFT NWD TO NR LAT OF MHWK VLY TNGT AND ERY TUES THEN ENTIRE SYSTEM
WILL FINALLY MOVE E FA MON EVE. AS BEFORE ANY BREAK IN ACTION WILL
BE SHORT LIVED WITH ANTHR FNT WED.

.AVIATION...CEILINGS AND VISIBILITIES WILL REMAIN IN THE VFR RANGE
THROUGH THE EARLY EVENING.  VISIBILITIES AND CEILINGS WILL BE
REDUCED TO THE IFR RANGE OVERNIGHT AS SHOWERS AND THUNDERSTORMS MOVE
INTO THE REGION. EXPECT CONDITIONS TO IMPROVE LATE IN THE DAY ON
MONDAY.

.HYDROLOGY...MAIN HYDRO PROB NXT FEW DAYS WILL BE PSBLTY OF TSTMS
TRAINING ACRS SAME AREA WITH LOCALIZED HVY RAIN.

.ALY...FLOOD WATCH FOR FLASH FLOODING THRU MON MRNG.
MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-
VTZ013>015-

GG
Hazardous weather outlook, May 23, 5:10 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 AM EDT SUN MAY 23 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IS POSSIBLE...MAINLY FROM LATE THIS MORNING INTO
TONIGHT.  THE THREAT IS FROM THUNDERSTORMS.  A FEW COULD PRODUCE
DAMAGING WIND AND LARGE HAIL.  VERY HEAVY RAINFALL IS POSSIBLE FROM
THUNDERSTORMS THAT TRAIN ACROSS THE SAME LOCATION.  THIS COULD
PRODUCE FLASH FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, May 23, 5:32 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
532 PM EDT SUN MAY 23 2004

CTZ013-232200-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH.  THIS STORM WAS LOCATED NEAR OAKVILLE...OR ABOUT OVER
WATERBURY...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HANCOCK...TOLLES AND 6 MILES SOUTH OF ALLENTOWN BY 540 PM EDT

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.